Alert archive / California / Wind Advisories in 2008

Wind Advisory 79, NWS San Diego, CA

October 14, 20084 counties in California

NWS San Diego, CA issued this wind advisory at Oct 14, 2008, 11:57 AM PDT for 4 counties in California. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2008, 11:57 AM PDT (18:57 UTC)
Expired
Oct 14, 2008, 6:45 PM PDT
In force
7 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5311 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 141857
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1157 AM PDT TUE OCT 14 2008

...GUSTY SANTA ANA WINDS WILL CONTINUE THIS AFTERNOON...

CAZ057-150300-
/O.EXP.KSGX.HW.W.0016.000000T0000Z-081014T1900Z/
/O.NEW.KSGX.WI.Y.0079.081014T1900Z-081016T0500Z/
SANTA ANA MOUNTAINS AND FOOTHILLS-
1157 AM PDT TUE OCT 14 2008

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT WEDNESDAY...
...HIGH WIND WARNING WILL EXPIRE AT NOON PDT TODAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PDT WEDNESDAY. THE HIGH
WIND WARNING WILL EXPIRE AT NOON PDT TODAY. 

STRONG SANTA ANA WINDS WILL CONTINUE THROUGH THIS AFTERNOON...BUT
GRADUALLY DECREASE OVER TIME. EXPECT AREAS OF NORTHEAST WINDS
FROM 25 TO 35 MPH WITH OCCASIONAL GUSTS TO 55 MPH THROUGH AND
BELOW PASSES AND CANYONS

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND
DOWNED POWER LINES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CAZ048-142000-
/O.EXP.KSGX.HW.W.0016.000000T0000Z-081014T1900Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
1157 AM PDT TUE OCT 14 2008

...HIGH WIND WARNING WILL EXPIRE AT NOON PDT TODAY...

THE HIGH WIND WARNING WILL EXPIRE AT NOON PDT TODAY.

$$

CAZ055-056-058-150300-
/O.CAN.KSGX.WI.Y.0078.000000T0000Z-081014T1900Z/
/O.NEW.KSGX.WI.Y.0079.081014T1900Z-081016T0500Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
1157 AM PDT TUE OCT 14 2008

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PDT WEDNESDAY. 

SANTA ANA WINDS WILL CONTINUE THIS AFTERNOON...BUT GRADUALLY
DECREASE OVER TIME. EXPECT AREAS OF NORTHEAST WINDS FROM 20 TO 30
MPH WITH OCCASIONAL GUSTS TO 45 MPH...ESPECIALLY NEAR THE
FOOTHILLS.

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND
DOWNED POWER LINES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CAZ042-050-142000-
/O.CAN.KSGX.WI.Y.0078.000000T0000Z-081014T1900Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-
1157 AM PDT TUE OCT 14 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY FOR THE ORANGE COUNTY COAST AND SAN DIEGO VALLEYS.

$$

SCV
2 follow-up statements
000 
WWUS76 KSGX 141908
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1208 PM PDT TUE OCT 14 2008

...GUSTY SANTA ANA WINDS WILL CONTINUE THIS AFTERNOON...

CAZ055>058-150500-
/O.EXT.KSGX.WI.Y.0079.000000T0000Z-081015T0500Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-
1208 PM PDT TUE OCT 14 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 10 PM PDT THIS EVENING. 

SANTA ANA WINDS WILL CONTINUE THIS AFTERNOON...BUT GRADUALLY
DECREASE OVER TIME. EXPECT AREAS OF NORTHEAST WINDS FROM 20 TO
30 MPH WITH OCCASIONAL GUSTS TO 45 MPH...ESPECIALLY NEAR THE
FOOTHILLS.

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND
DOWNED POWER LINES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

SCV
000 
WWUS76 KSGX 150145
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
645 PM PDT TUE OCT 14 2008

CAZ055>058-150245-
/O.CAN.KSGX.WI.Y.0079.000000T0000Z-081015T0500Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-
645 PM PDT TUE OCT 14 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Oct 14, 9:30 AM PDT, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 14, 9:30 AM PDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT TUE OCT 14 2008

.SYNOPSIS...
STRONG SANTA ANA WINDS WILL CONTINUE TODAY...THEN DECREASE TONIGHT
AND WEDNESDAY. WARM DRY WEATHER WITH CONTINUE TODAY THROUGH
FRIDAY. ONSHORE FLOW WILL BRING COOLING THIS WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL MAINTAIN MODERATE TO
STRONG SANTA ANA WINDS THIS MORNING BEFORE WEAKENING THIS AFTERNOON.
NORTHERLY PRESSURE GRADIENTS ARE SLIGHTLY WEAKER THAN 24 HOUR AGO
WITH -7 MB SAN-DAG...BUT SLIGHTLY STRONGER IN THE EAST-WEST
DIRECTION WITH -3 MB SAN-IPL. THE 12Z KNKX SOUNDING SHOWED 30-35 KT
NORTHEAST FLOW BETWEEN 3500-9000 FT AND CONSIDERABLE WARMING BETWEEN
THE SURFACE AND 450 MB. EXPECT WINDS IN THE INLAND EMPIRE AND SANTA
ANA MOUNTAINS TO BE WEAKER THAN YESTERDAY BUT STRONGER IN THE SD AND
RIV COUNTY MOUNTAINS AND FOOTHILLS. AS OF 8 AM...ISOLATED GUSTS IN
EXCESS OF 60 MPH HAD BEEN MEASURED IN THE NORTHERN AREAS WHILE GUSTS
IN EXCESS OF 55 MPH HAD BEEN MEASURED IN THE SD MOUNTAINS NEAR THE
SHOCKEY FIRE. WINDS OF THIS STRENGTH WILL PERSIST THROUGH THE
MORNING...THEN DECREASE DURING THE AFTERNOON/EVENING AS SURFACE HIGH
PRESSURE WEAKENS AND UPPER LEVEL SUPPORT MOVES EAST. THE COMBINATION
OF LOW HUMIDITY AND GUSTY WINDS WILL CONTINUE A HIGH FIRE DANGER.
MAX TEMPS ARE EXPECTED TO BE SEVERAL DEGREES WARMER TODAY WITH
WIDESPREAD 80S WEST OF THE MOUNTAINS.

WEAK OFFSHORE GRADIENTS CONTINUE WED THROUGH FRI...HOWEVER WINDS
WILL GENERALLY NOT BE AN ISSUE. THERE COULD BE A FEW GUSTS TO 25 MPH
EARLY WED MORNING BELOW THE EAST-WEST CANYONS...BUT THAT SHOULD BE
THE LAST OF THE GUSTY WINDS. A TROUGH OF LOW PRESSURE WILL PASS BY
TO OUR NORTH AND HEIGHTS MAY DECREASE SOME...HOWEVER WEAK OFFSHORE
FLOW WILL PERSIST IN THE LOW LEVELS RESULTING IN ADDITIONAL WARMING.
850 MB TEMPS ARE EXPECTED TO PEAK AT 20-21C WED-FRI AND HIGHS SHOULD
EASILY CLIMB INTO THE 90S WEST OF THE MOUNTAINS. IT WILL EVEN BEGIN
TO WARM UP IN THE MOUNTAINS...HOWEVER OVERNIGHT LOWS WILL REMAIN
COLD DUE TO THE DRY AIR IN PLACE. COASTAL AREAS SHOULD BEGIN TO
EXPERIENCE COOLING FROM THE SEA BREEZE BY FRIDAY...AND PATCHY DENSE
FOG COULD FORM AT THE BEACHES AS WE SLOWLY TRANSITION FROM OFFSHORE
TO ONSHORE FLOW.

A WEAK TROUGH MOVING INTO THE WEST WILL BRING COOLER WEATHER AND
ONSHORE FLOW THIS WEEKEND WITH TEMPS RETURNING TO SEASONAL AVERAGES.
THE MARINE LAYER WILL CAUSE NIGHT/MORNING LOW CLOUDS AND FOG WEST OF
THE MOUNTAINS.

BIG DIFFERENCES IN THE MODELS FOR THE BEGINNING OF NEXT WEEK WITH
THE ECMWF SHOWING ANOTHER STRONG INSIDE SLIDER DIVING INTO CA WHILE
THE GFS PLACES US BETWEEN A WEAK TROUGH AND A STRONG RIDGE. THE
ECMWF HAS BEEN THE BETTER LONG RANGE PERFORMER AS OF LATE...SO WILL
LEAN EVER SO SIGHTLY TOWARD THE INSIDE SLIDER SOLUTION. WILL HOLD
OFF ON ANY BIG CHANGES UNTIL MODELS BEGIN TO CONVERGE ON A SOLUTION.

&&

.AVIATION...
141630Z...CLEAR EXCEPT FOR LOCAL BLOWING DUST AND SAND INLAND
VALLEYS AND LOWER DESERTS THIS MORNING. ALSO LOCAL VISIBILITY
OBSCURATIONS FROM SMOKE.

MODERATE TO LOCALLY STRONG SANTA ANA WINDS THIS MORNING...MAINLY
MOUNTAINS AND LOCALLY BELOW CANYONS AND PASSES VALLEY AREAS WITH
STRONG UP AND DOWN DRAFTS. LOW LEVEL WIND SHEAR POSSIBLE ELSEWHERE.

OFFSHORE FLOW WEAKENS THIS AFTERNOON WITH THE SEA BREEZE RETURNING
TO THE COAST IN THE AFTERNOON. SANTA ANA WINDS WILL RETURN
TONIGHT AND WEDNESDAY MORNING. THEY WILL BE WEAKER...AND MAINLY IN
THE MOUNTAINS AND LOCALLY BELOW THE PASSES.

&&

.FIRE WEATHER...
UPPER LEVEL LOW PRESSURE OVER THE SOUTHERN ROCKIES AND SURFACE HIGH
PRESSURE OVER THE GREAT BASIN WILL COMBINE TO CONTINUE PERIODS OF
MODERATE TO LOCALLY STRONG SANTA ANA WINDS AT TIMES THROUGH THIS
AFTERNOON...IN ADDITION TO PROLONGED PERIODS OF LOW RELATIVE
HUMIDITIES WITH VERY LITTLE OVERNIGHT RECOVERY THROUGH WEDNESDAY.

THE MOST WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS WILL BE THIS
AFTERNOON WHEN THE OFFSHORE WINDS WILL BE AT THEIR STRONGEST. THIS
MORNING...WINDS ARE MOSTLY 15 TO 25 MPH GUSTING TO 45 MPH BUT IN THE
MOST FAVORED LOCATIONS GUSTS OF 55 TO 65 MPH HAVE BEEN REPORTED.
WIND SPEEDS ARE EXPECTED TO STEADILY DECREASE THROUGH TONIGHT AND BE
WEAKLY OFFSHORE ON WEDNESDAY.

A RED FLAG WARNING IS CURRENTLY IN EFFECT FOR MOST OF EXTREME
SOUTHWEST CALIFORNIA...EXCLUDING THE DESERTS. THE WARNING HAS BEEN
EXTENDED UNTIL WEDNESDAY NIGHT DUE TO LONG DURATION LOW RELATIVE
HUMIDITIES CONTINUING THROUGH WEDNESDAY ALTHOUGH THE WINDS WILL BE
WEAKER.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...RED FLAG WARNING UNTIL 10 PM PDT WEDNESDAY FOR ORANGE COUNTY
     COASTAL AREAS-RIVERSIDE COUNTY MOUNTAINS-INCLUDING THE SAN
     JACINTO RANGER DISTRICT OF THE SAN BERNARDINO NATIONAL
     FOREST-SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE
     INLAND EMPIRE-SAN BERNARDINO COUNTY MOUNTAINS-INCLUDING THE
     MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF THE SAN
     BERNARDINO NATIONAL FOREST-SAN DIEGO COUNTY INLAND VALLEYS-
     SAN DIEGO COUNTY MOUNTAINS-INCLUDING THE PALOMAR AND
     DESCANSO RANGER DISTRICTS OF THE CLEVELAND NATIONAL FOREST-
     SANTA ANA MOUNTAINS-INCLUDING THE TRABUCO RANGER DISTRICT
     OF THE CLEVELAND NATIONAL FOREST.

     WIND ADVISORY UNTIL NOON PDT TODAY FOR ORANGE COUNTY COASTAL
     AREAS-RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY
     MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY
     VALLEYS.

     HIGH WIND WARNING UNTIL NOON PDT TODAY FOR SAN BERNARDINO AND
     RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SANTA ANA
     MOUNTAINS AND FOOTHILLS.

PZ...NONE.

&&

PUBLIC...SCV
AVIATION/MARINE...SMALL
FIRE WEATHER...PG

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Oct 14, 4:00 AM PDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT TUE OCT 14 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-142300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT TUE OCT 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

THE MODERATE TO STRONG SANTA ANA EVENT WILL CONTINUE TODAY THROUGH
WEDNESDAY WITH STRONG GUSTY NORTHEAST WINDS AND HAZARDOUS FIRE
WEATHER CONDITIONS.

.DAY ONE... TODAY THROUGH TONIGHT.

* HIGH WIND WARNING UNTIL NOON FOR THE INLAND EMPIRE AND THE
  SANTA ANA MOUNTAINS.

* WIND ADVISORY IN UNTIL FOR THE MOUNTAINS...SAN DIEGO COUNTY
  VALLEYS...AND ORANGE COUNTY COASTAL AREAS.

* RED FLAG WARNING FOR THE MOUNTAINS...VALLEYS...AND ORANGE COUNTY.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

* RED FLAG WARNING UNTIL 10 PM WEDNESDAY FOR THE MOUNTAINS...
  VALLEYS...AND ORANGE COUNTY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MACKECHNIE

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.